Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 10, 2022, 5:27 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2022, 5:27 PM EDT (21:27 UTC)
- Expired
- Sep 10, 2022, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:50 PM EDT | FLASH FLOOD | 2 Nnw Spring Lake, NC | WATER REPORTED OVER THE ROAD NEAR ROUTE 24 AND VASS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WGUS52 KRAH 102127
FFWRAH
NCC051-085-093-125-110030-
/O.NEW.KRAH.FF.W.0038.220910T2127Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
527 PM EDT Sat Sep 10 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northwestern Cumberland County in central North Carolina...
Harnett County in central North Carolina...
Hoke County in central North Carolina...
East Central Moore County in central North Carolina...
* Until 830 PM EDT.
* At 527 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fayetteville, Raeford, Lillington, Fort Bragg, Angier, Pope AFB,
Antioch, Hope Mills, Spring Lake, Broadway, Pineview, Timberlake,
Bonnie Doone, Anderson Creek, Olivia, Rockfish, Seminole, Silver
City, Raven Rock State Park and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
3538 7873 3526 7885 3515 7887 3494 7900
3495 7905 3483 7921 3484 7935 3485 7934
3494 7935
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Leins2 follow-up statements
292
WGUS72 KRAH 102232
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
632 PM EDT Sat Sep 10 2022
NCC051-085-093-125-110030-
/O.CON.KRAH.FF.W.0038.000000T0000Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Harnett NC-Hoke NC-Moore NC-
632 PM EDT Sat Sep 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS
EVENING FOR NORTHWESTERN CUMBERLAND, HARNETT, HOKE AND EAST CENTRAL
MOORE COUNTIES...
At 632 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Fayetteville, Raeford, Lillington, Fort Bragg, Angier, Pope AFB,
Antioch, Hope Mills, Spring Lake, Broadway, Pineview, Timberlake,
Bonnie Doone, Anderson Creek, Olivia, Rockfish, Seminole, Silver
City, Raven Rock State Park and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
3538 7873 3526 7885 3515 7887 3494 7900
3495 7905 3483 7921 3484 7935 3485 7934
3494 7935
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Leins866
WGUS72 KRAH 110022
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
822 PM EDT Sat Sep 10 2022
NCC051-085-093-125-110032-
/O.EXP.KRAH.FF.W.0038.000000T0000Z-220911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NC-Harnett NC-Hoke NC-Moore NC-
822 PM EDT Sat Sep 10 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR
NORTHWESTERN CUMBERLAND, HARNETT, HOKE AND EAST CENTRAL MOORE
COUNTIES...
The heavy rain has ended but lingering flooding is possible through
the rest of the evening hours. A Flood Advisory has been issued for
the area until midnight. Please continue to heed remaining road
closures.
LAT...LON 3497 7937 3531 7919 3558 7891 3551 7869
3538 7873 3526 7885 3515 7887 3494 7900
3495 7905 3483 7921 3484 7935 3485 7934
3494 7935
$$
LeinsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:15 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 10, 3:15 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 315 PM EDT Sat Sep 10 2022 .SYNOPSIS... Tropical moisture will continue to feed into the region from the south into Monday. A wedge of high pressure across central North Carolina will erode through the overnight hours as the parent high moves off the New Jersey coast. A cold front will move across the state late Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Saturday... Although the coverage of rain dropped from the morning into the early afternoon, coverage is starting to increase again, primarily from Wilmington northwest into the Triad. This is in response to a shortwave rotating from south to north in the upper level flow. The cold air damming wedge has weakened a bit as high pressure has shifted off the coast of New Jersey, but there is still a wide gradient of temperatures across the forecast area. As of 3pm, locations in the Triad are still stuck in the upper 60s, while RDU is 81 and Clinton in Sampson County has risen to 84 degrees. The shortwave rotating through will allow precipitation coverage to maximize during the mid-afternoon before coverage decreases by sunset. Considering there are some breaks in the clouds to the south of Raleigh and some instability could develop, have added a chance of thunderstorms across most of the area. Southern tier counties remain under a marginal (level 1 of 5) risk for severe weather this afternoon. Across these counties, there was little influence from the damming wedge and there is some modest shear. There was a confirmed waterspout around noon near the NC/SC border, so the possibility of a tornado inland cannot be ruled out either. Another shortwave should rotate through during the late evening and early morning hours, ramping up coverage again before diminishing by sunrise. Widespread cloud cover should allow for warmer lows overnight, with temperatures ranging from the mid 60s in the Triad to the lower 70s in the southeast. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 315 PM Saturday... While the forecast area will be under broad southwesterly flow through the profile, a weaker shortwave during the afternoon will be the primary synoptic factor in tomorrow's weather. This shortwave should still be enough to allow for rather widespread coverage of showers and storms, although the best forcing appears as if it may stay east of the Triad, leaving just a chance of showers/storms there. With the high pressure wedge being completely scoured out as the high moves over the Atlantic, highs should be anywhere from 5-10 degrees warmer on Sunday than today, primarily in the low to mid 80s. Precipitation will follow more of a diurnal cycle, with only low chance pops after sunset. Sunday night will be another warm night, with temperatures around 70. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 245 PM Saturday... Mon-Mon night: Looks like a pretty good shot at showers and storms, esp across the E. The deep mid level low over N IL will wobble ENE to SE MI, taking its trailing broad trough from the lower Miss Valley into the Mid South and pushing into central NC. Large scale forcing for ascent will be ramping up, fueled in part by falling heights aloft and increasing (though not extreme) upper divergence associated with accelerating upper level winds over the E Ohio Valley into W PA. Moderate MUCAPE of 1500-2000 J/kg is expected along and ahead of the front, peaking in the afternoon, although prefrontal low level jetting will be modest and focused more over coastal NC. While today's 2.0-2.5" PW will have shifted E, we'll still have above normal values over 1.5" along/E of Hwy 1, more than enough for scattered to numerous showers and storms given daytime heating. Will show small morning pops rising to likely in the afternoon, lower SW and higher N and E, before trending them back down W to E overnight as the front eases into the Coastal Plain. Highs 81-89, followed by lows from 60 NW to 70 SE. Tue-Thu: Still looks to be a dry period with no significant weather. The large/deep mid level low near DTW/TOL early Tue will fill and dampen as it tracks NE along the St Lawrence Valley through early Wed and becomes absorbed into a vortex over E Canada. The trailing positively-tilted trough will weaken as it pushes slowly from the Mid South through the Mid Atlantic region to along the East Coast, its southern extent potentially closing off a stationary low over the Gulf states. The surface front will have shifted to coastal NC Tue with downslope low level flow, and surface high pressure will build into the region from the NW and N through mid week, keeping a flow of dry continental air into central NC. After the initial post- front dropoff of thicknesses to just below normal, values will rebound with good daily heating and air mass modification with rising heights aloft. Initially slightly cooler than normal temps Tue will modify to near normal or just above by Thu. Thu night-Sat: Residual weak mid level troughing is likely to extend from off the Mid Atlantic coast SW through GA and the FL panhandle, while the surface high centered over the mid-upper St Lawrence Valley (and tapping into cooler air associated with the E Canada vortex) extends southward through the Carolinas. Models have differed with timing, strength, and placement, but have been fairly consistent in recent runs with development of a baroclinic zone (a coastal low or inverted trough) near or just off the SC/GA coast, a reasonable scenario given the presence of weak mid level shear across the Southeast and a cool surface ridge nosing into NC with warm waters off the Southeast coast. The op GFS continues to stand out in showing rapid strengthening of this low off the SC coast, and while such deepening is not impossible, other long-range models and ensemble systems don't concur, and the predictability at this range of such a feature is very low. Ensembling system clustering methods depict just light precip, if any, over our area during this time frame. Will keep a low chance pop Fri/Sat, more east than west but still near or under climatology. Temps near normal through Fri then slightly cooler Sat with a good chance of onshore-directed northeast flow and probable cloud cover. -GIH && .AVIATION /17Z SATURDAY THROUGH THURSDAY/... As of 1235 PM Saturday... 24 hour TAF period: There is currently a gradient from IFR/LIFR cigs at INT/GSO to MVFR cigs at RWI and FAY. This gradient will continue for much of the afternoon, but after sunset the lower ceilings will make a strong push to the east, with LIFR cigs eventually expected at all sites. Rain has not been as heavy or as widespread as expected, which has resulted in higher visibilities, although the ceiling will be driving the flight category regardless. Rain is still anticipated to be the strongest across the west. While a thunderstorm cannot be ruled out anywhere, FAY is easily the most likely to experience one, even if it is not explicitly in the TAF. Conditions should begin to improve shortly after sunrise, although restrictions will remain at all sites. Outlook: Showers and a better chance of thunderstorms along with restrictions will continue at all sites Sunday afternoon. After a drop in coverage overnight, showers and storms will continue everywhere again on Monday. Finally by Tuesday, rain should move east of all terminals, with a dry forecast expected into Thursday. && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday evening for NCZ021>023-038-039-073-074- 083-084. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Green LONG TERM...Hartfield AVIATION...Green
Hazardous weather outlook, Sep 10, 3:57 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 357 AM EDT Sat Sep 10 2022 NCZ007-024-025-040-075-076-110800- Person-Orange-Durham-Chatham-Moore-Lee- 357 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for portions of central North Carolina. .DAY ONE...Today and Tonight Isolated pockets of moderate to heavy rainfall are possible, which could lead to localized flooding during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms Sunday afternoon could result in locally heavy rain and isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-077-078-085-086-088-089-110800- Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 357 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for portions of central North Carolina. .DAY ONE...Today and Tonight An isolated strong to severe storm is possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe storms are possible again Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-041-043-110800- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake- Wilson- 357 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for portions of central North Carolina. .DAY ONE...Today and Tonight Isolated pockets of moderate to heavy rainfall are possible, which could lead to localized flooding during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms Sunday afternoon could result in locally heavy rain and isolated flooding. Isolated strong to severe storms are also possible during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-073-074-083-084-110800- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery- Anson-Richmond- 357 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for portions of central North Carolina. .DAY ONE...Today and Tonight Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:51 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 5 hr |
| Sep 10, 5:46 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Sep 10, 6:37 PM EDT | Areal Flood Advisory | RAH | Alamance | 3 hr |
| Sep 10, 6:46 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Wake | 3 hr |
| Sep 10, 7:36 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Sampson | 95 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.